Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 64, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 26, 2024, 4:35 PM CDT for Brown County, Nemaha County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 26, 2024, 4:35 PM CDT (21:35 UTC)
- Expired
- Apr 26, 2024, 5:00 PM CDT
- In force
- 25 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Brown County, KS, Nemaha County, KS
The radar
The Topeka radar (KTWX), 98 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 26, 12:52 PM CDT | Tornado Watch | SPC | 6 hr |
| Apr 26, 3:47 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.6 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -349 J/kg
- Mixed-layer LCL
- 500 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 573 m²/s²
- 0-3 km storm-relative helicity
- 572 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 1:45 PM CDT, 2 hours 50 minutes earlier. Its key messages:
- Several rounds of thunderstorms are forecast through Sunday.
- Severe weather with large hail, damaging winds and even tornadoes are possible with the greatest risk on Saturday.
- Additional rounds of heavy rainfall may lead to flooding over east central and northeast Kansas.
Area forecast discussion, Apr 26, 1:45 PM CDT, 2 hours 50 minutes before
Area Forecast Discussion National Weather Service Topeka KS 145 PM CDT Fri Apr 26 2024 .KEY MESSAGES... - Several rounds of thunderstorms are forecast through Sunday. - Severe weather with large hail, damaging winds and even tornadoes are possible with the greatest risk on Saturday. - Additional rounds of heavy rainfall may lead to flooding over east central and northeast Kansas. && .DISCUSSION... Issued at 145 PM CDT Fri Apr 26 2024 An upper low was seen on the 18Z water vapor imagery with a shortwave trough rotating through the base of the low towards northeast KS. At the surface, A warm front has lifted mostly through the forecast area with a dryline extending south through central KS. Towering CU and a couple thunderstorms have formed along the dryline. The question with thunderstorms this evening is the extent to the south storms form along the dryline. There are mixed results from the various CAMs with some failing to develop storms as far south as I-70 and others showing more widespread storms over northeastern KS. MUCAPE around 3000 J/kg 0-6km shear of 50KT will be supportive of supercell storms. These storms are expected to swing to the north and east quickly this evening which may limit the tornado risk for our area since storms would be exiting as the low level jet and SRH increase. The models show a continued warm air advection pattern persisting through the night allowing the dryline to return west. RAP and NAM show a narrow east to west axis of isentropic assent developing overnight within the moisture return. So have continued with some small POPs through the early morning to account for the chance some elevated storms develop. Forecast soundings still show around 2000 J/kg of elevated CAPE with 40KT of bulk shear. So there may be a hail and/or damaging wind risk through the early morning hours. Confidence in elevated storms is low since CAMs don't really support the RAP and NAM forecasts. Saturday looks to be complicated by warm sector development ahead of the dryline. Forecast soundings show little in the way of inhibition by the afternoon as height falls spread east. So storm mode could be complicated by this activity if it develops. The environmental conditions look to remain favorable for supercell storms with plenty of CAPE and shear. So we continue to message the risk for severe weather including tornadoes which may have the opportunity to be strong. There is a little more confidence in another round of heavy rainfall over eastern parts of the forecast area through Saturday night. A few river points went into flood this morning and the additional rainfall will probably may flooding a more widespread concern. With this in mind, went ahead and posted a flood watch for Saturday afternoon through Sunday morning. The storm system responsible for all of the weather is progged to remain over the central plains Sunday with another shortwave trough rotating through eastern KS. A diffuse boundary is forecast to still be over eastern KS through peak heating so there remains a chance for one more round of thunderstorms Sunday afternoon and into the early evening. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1201 AM CDT Fri Apr 26 2024 MVFR stratus will continue to mix out this morning leaving a scattered CU deck that should be generally above 3KFT for the rest of the day. Confidence in TS development and location is to low to include in the forecast with CAMs not showing a consistent picture. So will monitor trends. Low stratus is forecast to move back into the terminals after 06Z with the dryline retreating west overnight. Wanted to add that forecast soundings are showing a strong low level jet developing around 06Z. But the boundary layer looks to remain somewhat mixed with winds remaining unidirectional. So probabilities for LLWS appear to be low and only for a few hours during the overnight. && .TOP WATCHES/WARNINGS/ADVISORIES... Flood Watch from Saturday afternoon through Sunday morning for KSZ011-KSZ012-KSZ023-KSZ024-KSZ026-KSZ037-KSZ038-KSZ039-KSZ040- KSZ054-KSZ055-KSZ056-KSZ058-KSZ059. && DISCUSSION...Wolters AVIATION...Wolters
Hazardous weather outlook, Apr 26, 1:54 PM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 154 PM CDT Fri Apr 26 2024 KSZ008>012-020>024-026-034>040-054>056-058-059-271900- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 154 PM CDT Fri Apr 26 2024 This Hazardous Weather Outlook is for portions east central north central, and northeast Kansas. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are possible across parts of north central and northeast Kansas through the late afternoon. This activity is expected to pass to the north and east of northeast Kansas around 7pm. Until then, the storms may be capable of large hail around the size of hen eggs, damaging winds of 60 to 70 mph and a tornado. There is a small chance for additional thunderstorm development late tonight over the entire area. If storms are able to form, there could be a hail risk through the pre-dawn hours. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Severe thunderstorms are forecast to redevelop by Saturday afternoon with very large hail, damaging winds and tornadoes possible. Additional rounds of heavy rainfall could also lead to more widespread flooding across east central and northeast Kansas. So a flood watch has been posted from noon Saturday through Sunday morning. Thunderstorms are possible Sunday afternoon over east central and northeast Kansas. There is a risk for severe weather again Sunday. .SPOTTER INFORMATION STATEMENT... Spotters across northern Kansas are encouraged to report any severe weather this afternoon to the National Weather Service in Topeka, Kansas. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf Wolters
In the hours before
Special weather statement, Apr 26, 1:30 PM CDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Topeka KS
130 PM CDT Fri Apr 26 2024
KSZ009-010-261915-
Washington-Marshall-
130 PM CDT Fri Apr 26 2024
...STRONG THUNDERSTORMS WILL IMPACT EASTERN WASHINGTON AND WEST
CENTRAL MARSHALL COUNTIES THROUGH 215 PM CDT...
At 130 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Greenleaf, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Hail damage to outdoor objects
and vegetation is possible.
Locations impacted include...
Marysville, Washington, Hanover, Linn, Greenleaf, Barnes, Palmer,
Hollenberg, and Bremen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 700 PM CDT for north central
and northeastern Kansas.
&&
LAT...LON 3986 9664 3956 9701 3957 9703 3957 9704
3964 9722 4000 9699 4000 9691
TIME...MOT...LOC 1830Z 216DEG 49KT 3970 9702
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHLocal storm report, Apr 26, 4:13 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
413 PM CDT Fri Apr 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM Hail Baileyville 39.84N 96.18W
04/26/2024 E1.50 Inch Nemaha KS Public
&&
BDLocal storm report, Apr 26, 4:15 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
415 PM CDT Fri Apr 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM Hail 3 E Baileyville 39.84N 96.13W
04/26/2024 E1.75 Inch Nemaha KS Emergency Mngr
Emergency Manager reported golf ball size
hail.
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 25, 7:13 PM CDT | River Flood Warning | TOP | Lyon, Osage | 7 hr |
| Apr 25, 8:29 PM CDT | Special Weather Statement | TOP | Marshall | 31 min |
| Apr 25, 8:40 PM CDT | Special Weather Statement | TOP | Washington | 20 min |
| Apr 26, 1:45 AM CDT | Areal Flood Warning | TOP | Anderson | 8 hr |
| Apr 26, 4:15 AM CDT | River Flood Warning | TOP | Anderson | 15 hr |
| Apr 26, 7:45 AM CDT | River Flood Warning | TOP | Franklin, Osage | 7 hr |
| Apr 26, 8:27 AM CDT | River Flood Warning | TOP | Lyon | 7 hr |
| Apr 26, 1:03 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 12 min |
| Apr 26, 1:14 PM CDT | Flood Watch | TOP | Anderson, Brown, Coffey, Douglas, Franklin, Geary and 11 more | 45 hr |
| Apr 26, 1:30 PM CDT | Special Weather Statement | TOP | Washington | 45 min |
| Apr 26, 3:29 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 46 min |
| Apr 26, 4:12 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 17 min |
| Apr 26, 5:01 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 44 min |
| Apr 26, 5:27 PM CDT | Tornado Warning | TOP | Brown | 18 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.